Accidental flu drug double-doses
Over-the-counter cold and flu remedies could be exposing patients to unexpectedly high doses of phenylephrine, new research shows.
The major error in more than 1300 cold and flu products used around the world was discovered by privately owned New Zealand company AFT Pharmaceuticals. The affected products combine the painkiller paracetamol with phenylephrine, a nasal decongestant.
The company's research, published in the New England Journal of Medicine today, revealed the level of phenylephrine was twice what it should be when the two drugs were combined.
In New Zealand a standard dose of phenylephrine was capped at 12.2 milligrams, but the concentration of the drug doubled when combined with paracetamol because of the way the human body processed the drugs together, the company found.
Managing director Hartley Atkinson said it was a "pretty big finding" ,with huge implications for the product category.
"We were surprised," Atkinson said.
"This isn't something that's previously been known. It's always been assumed there isn't any reaction."
New Zealand's medicines regulator, Medsafe, says those suffering from heart problems, diabetes, glaucoma, high blood pressure or prostate problems should not take the drug, along with pregnant or breast-feeding women and children aged under 6. Side effects could include changes in heart rhythm, palpitations, high blood pressure, sleeplessness, anxiety, dizziness, vomiting and headache.
Products in New Zealand that combine the two drugs include Panadol Cold & Flu Max, Coldrex, Sudafed PE Sinus Day and Night.
Most cap the amount of phenylephrine at 5mg per tablet or capsule, but tell users to take two at one time.
Medsafe group manager Stewart Jessamine said phenylephrine had been used alone and in combination "for many years with no significant safety concerns".
"Finding a potential new interaction is interesting but the most essential thing is to determine whether that interaction is clinically significant, i.e. causes harm."
A check of the New Zealand and Australian adverse events database had not shown any significant health problems associated with the wide use of phenylephrine over the past 14 years, he said.
"The Ministry of Health's assessment is that further immediate action on the safety of phenylephrine is not required."
AFT Pharmaceuticals discovered the dosage issue "accidentally" while developing another drug, Atkinson said.
Should fluoride in water be the responsibility of central government?